"I am a 15-year-old girl with attention deficit. I just upped my Concerta dosage from 36 mg to 54 mg. I concentrate a lot better now, but lack of sleep is taking its toll on me — I can't fall asleep until 3:00 AM. Is my dosage too high?"
by Larry Silver, M.D.
It is important that you and a parent discuss your problem with your prescribing doctor. Follow his or her recommendations for handling your sleep problems. Sleep problems usually are not caused by the dose of a stimulant medication. However, in your case, you do report that when your dose was increased from the 36 mg to 54 mg, you had difficulty going to sleep. Work a little harder at getting ready for bed. Maybe try a hot bath or shower or a warm glass of milk. If you still can’t turn off your brain and fall asleep, your doctor may need to change the medication, the dose, or when you take it.
Concerta 54 releases 15 mg of methylphenidate steadily over eight to 10 hours. One strategy may be to keep the dose of methylphenidate higher during the day and lower in the evening. For example, you could manage your need for 15 mg during the day by taking an eight-hour form of methylphenidate -- one Ritalin LA 30 capsule in the morning. This capsule releases 15 mg for the first four hours and another 15 mg for the second four hours. At about 4:00 PM, take a four-hour 10 mg tablet of Ritalin. This way, you would be on the higher dose during the day and the lower dose in the evening.
If you find that 10 mg does not help with homework and that you need the higher dose in the evening, it may be necessary to take another medication -- perhaps clonidine -- in the evening to help you go to sleep. Discuss this with your prescribing physician. If you think it would be helpful, share my comments with your physician.